Hail, Teller
- When
- May 18, 6:00 PM MST to 6:05 PM MST
- Where
- Teller County, 3.3 mi WSW of Divide
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.930, -105.220
A thunderstorm produced nickel size hail in Teller County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A thunderstorm produced nickel size hail in Teller County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 18, 2:31 PM MST, 3 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 331 PM MDT MON MAY 18 2009 .SHORT TERM... (TONIGHT AND TUESDAY) ...SHORT TERM CONCERNS INCLUDE TEMPERATURES AND THUNDERSTORM COVERAGE... CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING WEAK WESTERLY FLOW ALOFT ACROSS THE STATE WITH CENTER OF LARGE UPPER HIGH OVER CENTRAL NEW MEXICO ATTM. WATER VAPOR ALSO INDICATING SOME MID LEVEL MOISTURE ENTRAINED UNDER THE HIGH WITH BETTER AVAILABLE MOISTURE WESTERN NEW MEXICO AND EASTERN ARIZONA ATTM. REGIONAL RADARS INDICATING ISOLATED TO SCATTERED -TSRA ONGOING ACROSS THE SANGRE DE CRISTO...SAN JUAN AND LA GARITA MTS WITH GENERALLY FLAT CUMULUS ACROSS THE REST OF THE HIGHER TERRAIN ATTM. TONIGHT AND TUESDAY...UPPER HIGH PROGGED TO CONTINUE TO SLIDE SOUTH AND EAST INTO THE OK/TX PANHANDLE REGION THROUGH THE DAY TOMORROW AS UPPER TROUGH MOVING ONSHORE ACROSS THE PAC NW COAST MOVES INTO THE NORTHERN GREAT BASIN REGION. THIS WILL ALLOW FOR SW FLOW ALOFT TO DEVELOP WITH INCREASING AVAILABLE MOISTURE EMBEDDED WITHIN THE FLOW TO MOVE INTO THE AREA. AT ANY RATE...SHOULD SEE CONVECTION ACROSS THE SOUTHERN AND CENTRAL MTS AND IMMEDIATE ADJACENT PLAINS DIMINISHING THROUGH THE EARLY EVENING WITH THE LOSS OF SOLAR HEATING. WITH THE MAINLY FLAT CU...SLIGHTLY DRIER AIR ALOFT AND A MID LEVEL CAP IN PLACE...WILL GO WITH A DRY FORECAST FOR TONIGHT ACROSS THE REST OF THE MTS AND SE PLAINS. WITH WARM IN PLACE UNDER THE RIDGE ALONG WITH BREEZY SOUTHERLY WINDS ACROSS THE EASTERN PLAINS...SHOULD ALLOW FOR MILD OVERNIGHT LOWS MAINLY IN THE 50S ACROSS THE PLAINS WITH 30S AND 40S ACROSS THE HIGHER TERRAIN. HIGHS ON TUESDAY LOOK TO BE AT OR SLIGHTLY WARMER THAN TODAY WITH BREEZY SOUTH TO SOUTHWEST WINDS CONTINUING ACROSS THE EASTERN PLAINS WITH STRONG SOLAR HEATING OWNING TO DEEP MIXING. SOME CONCERN FOR CRITICAL FIRE WEATHER CONDITIONS DEVELOPING IN THE AFTERNOON THOUGH AFTER CONSULTING WITH AREA LAND MANAGEMENT AGENCIES...WILL NOT ISSUE ANY FIRE WEATHER HIGHLIGHTS WITH GREENUP WELL UNDER WAY. WITH INCREASING AVAILABLE MOISTURE AND STRONG SOLAR HEATING...HAVE GONE WITH ISOLATED TO LOW END SCATTERED THUNDERSTORM COVERAGE ACROSS THE HIGHER TERRAIN AND IMMEDIATE ADJACENT PLAINS TOMORROW AFTERNOON WITH BEST POPS ACROSS THE SW AND CENTRAL MTS. CONVECTION ACROSS THE AREA CONTINUES TO BE FAIRLY HIGH BASED...PRODUCING GUSTY WINDS TO NEAR 50 MPH AND LITTLE RAINFALL...ESPECIALLY ACROSS THE EASTERN MTS AND ADJACENT PLAINS WITH MODEL SOUNDINGS CONTINUING TO SHOW INVERTED V PROFILES. SOUNDING ALSO INDICATING WEAK CAP STILL HOLDING ACROSS THE FAR EASTERN PLAINS. COULD SEE NEAR RECORD TEMPS...ESPECIALLY ALS AND COS...IF CONVECTIVE CLOUD COVER IS NOT TOO EXTENSIVE WITH CURRENT RECORDS FOR TUESDAY 82F/2008...86F/2008 AND 98F/1974 RESPECTIVELY FOR ALS...COS AND PUB. -MW .LONG TERM... (TUESDAY NIGHT THROUGH MONDAY) ...COOLER AND MORE MOIST STARING THURSDAY... .TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...TROUGH MOVES INTO THE NORTHERN ROCKIES...WITH SOUTHWEST FLOW BRINGING MID AND UPPER LEVEL MOISTURE INTO THE REGION. MAINTAINED ISOLATED TO SCATTERED POPS OVER THE MOUNTAINS FOR MOSTLY HIGH BASED AFTERNOON AND EVENING THUNDERSTORMS. WINDS AND HUMIDITIES MAY REACH RED FLAG CRITERIA OVER THE EASTERN PLAINS...BUT FUELS ARE NOT CRITICAL. ANOTHER WARM DAY WITH HIGHS IN THE 90S OVER MUCH OF THE PLAINS. .THURSDAY...STRONG COLD FRONT PASSES OVER THE PLAINS AND EASTERN MOUNTAINS DURING THE DAY. MODEL SOUNDINGS ARE MARGINALLY UNSTABLE...AT BEST...BEHIND THE COLD FRONT. WITH WINDS OF 20 KNOTS OR LESS AT 500MB...SHEAR WILL BE MODEST. DOES NOT LOOK FAVORABLE FOR SEVERE WEATHER BEHIND THE FRONT. GFS AND EC HAVE AREAS OF HALF AN INCH OF QPF ON THE PLAINS AND EASTERN MOUNTAINS...WHILE THE NAM HAS LESS. WEAK SHORTWAVE LIFTING NORTHWARD MAY ENHANCE PRECIPITATION...AND INCREASED POPS TO LIKELY OVER THE CENTRAL AND SOUTHWEST MOUNTAINS. .FRIDAY THROUGH MONDAY...EC AND GFS KEEP THE AREA MOIST WITH SUBTLE FEATURES DETERMINING THE WEATHER. GFS HAS A SHORTWAVE COMING ACROSS THE REGION SATURDAY...WITH A MODEST INCREASE IN SHEAR AND A DRY LINE ON THE PLAINS. THE DISTURBANCE IN THE GFS IS AFFECTED BY THE CONVECTIVE PARAMETERIZATION...AND DO NOT TRUST THE FINER DETAILS. THE EC HAS A WEAKER TROUGH PASSING OVER THE REGION ON SUNDAY. ON MONDAY...BOTH MODELS AND ENSEMBLES INDICATE ANOTHER REINFORCING SURGE OF UPSLOPE ON THE PLAINS. WITH THE WEAK FEATURES...COULD NOT GET TOO DETAILED IN THIS PERIOD. WITH THE MID AND UPPER LEVEL MOISTURE ALONG WITH SOME UPSLOPE...KEPT POPS IN THE FORECAST THROUGHOUT THE HOLIDAY WEEKEND...WITH TEMPERATURES NEAR CLIMATOLOGY. DO NOT ANTICIPATE THE WEEKEND BEING A WASHOUT...BUT THERE WILL BE A CHANCE FOR SOME PRECIPITATION EACH DAY. --PGW-- && .AVIATION...VFR CONDITIONS AT TAF SITES FOR THE NEXT 24 HRS. ISOLATED THUNDERSTORMS ACROSS THE SOUTHERN MTS TO DIMINISH THIS EVENING WITH SLIGHTLY BETTER COVERAGE EXPECTED ACROSS ALL OF THE HIGHER TERRAIN TUESDAY AFTERNOON. BRIEF GUSTY WINDS WITH LITTLE RAIN WILL ACCOMPANY ANY STORMS. -MW && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 23/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 657 AM MDT MON MAY 18 2009 COZ058>089-093>099-191300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 657 AM MDT MON MAY 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING MAINLY OVER THE MOUNTAINS. THE MAIN THREAT FROM THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINS AND ADJACENT I-25 CORRIDOR TUESDAY AND WEDNESDAY. ON THURSDAY AND FRIDAY...THUNDERSTORMS WILL BECOME MORE NUMEROUS BOTH ACROSS THE MOUNTAINS AND PLAINS. BY THE WEEKEND...THE THUNDERSTORM COVERAGE IS EXPECTED TO BECOME ISOLATED ONCE AGAIN ACROSS THE REGION. THE PRIMARY THREAT FROM STORMS THE REST OF THE WEEK AND INTO THE WEEKEND WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. 44/34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 624 PM MDT MON MAY 18 2009 COZ076-077-079-081-083-190045- CANON CITY VICINITY/EASTERN FREMONT COUNTY-NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 624 PM MDT MON MAY 18 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN FREMONT COUNTY IN CENTRAL COLORADO SOUTHERN TELLER COUNTY IN CENTRAL COLORADO AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTH OF ROYAL GORGE...OR 36 MILES SOUTHWEST OF COLORADO SPRINGS...AND MOVING EAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS 10 MILES TO THE WEST OF CANON CITY...MOVING TO THE EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... ROYAL GORGE. VICTOR. PENROSE. FLORENCE. CANON CITY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND PERIODS OF HEAVY RAIN ARE ANTICIPATED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 637 PM MDT MON MAY 18 2009 COZ081-082-190145- PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- 637 PM MDT MON MAY 18 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... TELLER COUNTY IN CENTRAL COLORADO AT 633 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF 11-MILE CANYON RESERVOIR... OR 30 MILES WEST OF COLORADO SPRINGS...AND MOVING EAST AT 10 MPH. ANOTHER DEVELOPING THUNDERSTORM WAS 5 MILES TO THE NORTH OF DIVIDE...MOVING TO THE EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... FLORISSANT. CRIPPLE CREEK. DIVIDE. WOODLAND PARK. PENNY SIZE HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 652 PM MDT MON MAY 18 2009 COZ081>083-190215- CANON CITY VICINITY/EASTERN FREMONT COUNTY-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- 652 PM MDT MON MAY 18 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... TELLER COUNTY IN CENTRAL COLORADO AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CRIPPLE CREEK...OR 28 MILES WEST OF COLORADO SPRINGS...AND MOVING EAST AT 15 MPH. OTHER STRONG THUNDERSTORMS WERE 2 MILES TO THE WEST OF DIVIDE AND 8 MILES TO THE WEST OF VICTOR. THESE STORMS WERE MOVING TO THE EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... CRIPPLE CREEK. VICTOR. DIVIDE. WOODLAND PARK. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 654 PM MDT MON MAY 18 2009 COZ081>083-190215- CANON CITY VICINITY/EASTERN FREMONT COUNTY-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- 654 PM MDT MON MAY 18 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... TELLER COUNTY IN CENTRAL COLORADO AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CRIPPLE CREEK...OR 28 MILES WEST OF COLORADO SPRINGS...AND MOVING EAST AT 15 MPH. OTHER STRONG THUNDERSTORMS WERE 2 MILES TO THE WEST OF DIVIDE AND 8 MILES TO THE WEST OF VICTOR. THESE STORMS WERE MOVING TO THE EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... CRIPPLE CREEK. VICTOR. DIVIDE. WOODLAND PARK. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 104 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170368.